Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 19, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 29, 2012, 5:17 PM EST for Anderson County, Campbell County, Tennessee. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 29, 2012, 5:17 PM EST (22:17 UTC)
- Expired
- Feb 29, 2012, 6:15 PM EST
- In force
- 58 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Campbell County, TN
The radar
The Knoxville radar (KMRX), 69 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 29, 5:45 PM EST | TSTM WND DMG | 2 Nw Norris, TN | SEVERAL TREES DOWN. |
| Feb 29, 5:45 PM EST | HAIL 1.75 | 2 Nw Norris, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 29, 12:31 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 485 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
355
WUUS54 KMRX 292217
SVRMRX
TNC001-013-292315-
/O.NEW.KMRX.SV.W.0019.120229T2217Z-120229T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EST WED FEB 29 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE...
CAMPBELL COUNTY IN EAST TENNESSEE...
* UNTIL 615 PM EST
* AT 512 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTH OF HUNTSVILLE...OR 15 MILES SOUTH OF ONEIDA...AND MOVING EAST
AT 55 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
CLINTON...LA FOLLETTE...JACKSBORO...ROYAL BLUE...CARYVILLE...ELK
VALLEY...DISNEY...LAKE CITY...NORRIS...JELLICO...FINCASTLE AND
WHITE OAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST WEDNESDAY EVENING
FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3659 8399 3645 8393 3643 8390 3639 8392
3640 8395 3627 8401 3619 8395 3607 8410
3603 8407 3601 8433 3609 8437 3614 8445
3621 8438 3626 8438 3628 8433 3650 8434
3652 8426 3660 8426
TIME...MOT...LOC 2216Z 258DEG 49KT 3631 8437
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 3:32 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Feb 29, 3:32 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 332 PM EST WED FEB 29 2012 .SHORT TERM...(TONIGHT THROUGH FRIDAY)...AWAITING THE ARRIVAL OF STRONG TO SEVERE STORMS THIS AFTERNOON...AHEAD OF THE APPROACHING COLD FRONT. COLD FRONT AT 19Z APPEARED TO BE JUST ENTERING NW CORNER OF TN NORTH ACROSS EXTREME WRN KY. LINE OF SEVERE STORMS AHEAD OF THE FRONT HAS MOVED INTO ERN KY SW TO NRN MIDDLE TN...WITH SOME NEWER DEVELOPMENT SW INTO AREAS BETWEEN I-40 AND I-65. SEEING STRONG SHEAR AND HELICITY JUST TO OUR WEST WHICH IS PROGGED TO REACH OUR AREA BY LATE AFTERNOON INTO THE EVENING HOURS. MAX TEMPS HAVE BEEN HELD BACK SOME BY CLOUDS AND SPOTTY CONVECTION AHEAD OF THE LINE...SO INSTABILITY HAS BEEN LIMITED THUS FAR. KEEPING POPS HIGH FOR MUCH OF TONIGHT...DUE TO ACTIVITY ASSOCIATED WITH THE LINE OF SEVERE STORMS PLUS ANY LINGERING CONVECTION ALONG THE ACTUAL FRONTAL BOUNDARY. LATER 3 PERIODS GENERALLY WERE ON TRACK IN PREVIOUS FORECAST GRIDS WITH JUST SOME VERY MINOR TWEAKS. BOTH THURSDAY AND EARLY THURSDAY NIGHT LOOK TO BE DRY...BEFORE NEXT SYSTEM SPREADS CLOUDS AND SHOWERS NE LATE THURSDAY NIGHT INTO FRIDAY. PUSHED POPS UP TO LIKELY BY FRIDAY AFTERNOON...AS ONLY NAM WAS SLUGGISH IN SPREADING RAINS NE. ALL OTHER MODELS OFFERED TIMING VERY SIMILAR TO WETTER GFS MODEL...INCLUDING ECMWF/CMC AND SREF. ONE OTHER ITEM WAS TO ADD THUNDERSTORMS BY FRIDAY AFTERNOON. GENERALLY FOLLOWED GFS MOS TEMPS EXCEPT I DID UNDERCUT THE WARMER MOS NUMBERS FOR HIGHS FRIDAY...DUE TO CLOUDS AND EARLIER START TO SHOWERS. MILDER MINS THURSDAY NIGHT SEEMED A BETTER CHOICE GIVEN INCREASING CLOUDS. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...A FRONT TRACKS THROUGH THE AREA ON FRIDAY NIGHT AND SATURDAY. WILL KEEP THE HIGHEST CHANCES FOR FRIDAY NIGHT AS THE FRONT PASSES. COULD SEE THUNDERSTORM ON FRIDAY NIGHT AND SATURDAY. UPPER LOW TRACKS THROUGH THE AREA ON SUNDAY AND SUNDAY NIGHT. WILL KEEP THE HIGHEST POPS IN THE NORTHERN PORTIONS OF THE CWA. MAY SEE A FEW FLURRIES IN THE NORTHERN ZONES ON SUNDAY NIGHT. HIGH PRESSURE RETURNS BRINGING DRY WEATHER FOR MONDAY THROUGH WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 51 73 53 72 54 / 80 10 50 60 80 KNOXVILLE MCGHEE TYSON AIRPORT, TN 48 69 48 69 55 / 80 10 30 60 80 OAK RIDGE, TN 47 68 48 68 52 / 70 10 30 60 80 TRI CITIES AIRPORT, TN 44 68 41 67 54 / 80 10 10 60 80 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG/GH
Hazardous weather outlook, Feb 29, 9:16 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 916 AM EST WED FEB 29 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-011430- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH... AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST STORMS. A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING. THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR AREA. LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR MASS BECOMES MORE STABLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT. THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND THEN AGAIN ON FRIDAY NIGHT. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 5:36 PM EST | Tornado Warning | MRX | Anderson, Campbell, Morgan, Scott | 39 min |
| Feb 29, 5:37 PM EST | Tornado Warning | MRX | Anderson, Campbell, Morgan, Scott | 38 min |
| Feb 29, 6:20 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, Meigs, Rhea, Sequatchie | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.